Intraocular pressure is increased in patients who have undergone a triamcinolone steroid injection of the knee, but not in patients who received hyaluronic acid knee injection for management of primary osteoarthritis, according to the results of a nonrandomized prospective cohort study published in Clinical Orthopaedics and Related Research.
Intra-articular steroid injections are a common first-line therapy for severe osteoarthritis, which affects millions of Americans. Topical, oral, intranasal, and inhalational steroids are known to increase intraocular pressure in some patients and sustained elevated intraocular pressure can result in permanent loss of vision. It is not known whether intra-articular steroid injection affects intraocular pressure.
Kevin Taliaferro, MD, of the Department of Orthopedics, Henry Ford Health System, Detroit, Michigan, and colleagues compared intraocular pressure elevation before and 1 week after intra-articular knee injection. Patients chose whether to be injected with triamcinolone or hyaluronic acid. The primary end point was intraocular pressure elevation of ≥7 mm Hg 1 week after injection. Patients with elevated intraocular pressure at the post-injection visit were asked to return 1 month later for a follow-up assessment.
Sixty-two patients enrolled in the study, including 31 patients injected with triamcinolone and 31 injected with hyaluronic acid. The mean intraocular pressure increased by 2.79 mm Hg 1 week after treatment with triamcinolone but did not change among patients treated with hyaluronic acid (2.79 vs -0.14 mm Hg, respectively; mean difference 2.93 mm Hg; 95% CI, -0.71 to 6.57 mm Hg; P =.12).
Nine (29%) patients who received triamcinolone injections had increases in intraocular pressure >7 mm Hg compared with 0% of those who received hyaluronic acid (P =.002). Of the 9 patients in whom elevated intraocular pressure developed after triamcinolone injection, 5 were re-evaluated 1 month later and 4 had pressures that remained elevated >7 mm Hg from baseline.
The authors note that their findings merit further evaluation in larger randomized and blinded studies.
Taliaferro K, Crawford A, Jabara J, et al. Intraocular pressure increases after intraarticular knee injection with triamcinolone but not hyaluronic acid [published online March 9, 2018]. Clin Orthop Relat Res. doi: 10.1007/s1999.0000000000000261